Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 4, NWS Topeka, KS

January 28, 2006Dickinson County, Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jan 28, 2006, 4:14 PM CST for Dickinson County, Morris County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 28, 2006, 4:14 PM CST (22:14 UTC)
Expired
Jan 28, 2006, 5:00 PM CST
In force
46 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Dickinson County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 65 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2006-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 282214
SVRTOP
KSC041-127-282300-
/O.NEW.KTOP.SV.W.0004.060128T2214Z-060128T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
414 PM CST SAT JAN 28 2006

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MORRIS COUNTY IN EAST CENTRAL KANSAS
  SOUTHEASTERN DICKINSON COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 500 PM CST

* AT 410 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR HERINGTON...OR ABOUT 23 MILES SOUTHEAST OF
  ABILENE...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LATIMER...
  WHITE CITY...
  PARKERVILLE...

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3869 9701 3886 9678 3877 9642 3853 9691
      3861 9691 3860 9703

$$
3 follow-up statements
000 
WWUS53 KTOP 282225
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
424 PM CST SAT JAN 28 2006

KSC041-282234-
/O.CAN.KTOP.SV.W.0004.000000T0000Z-060128T2300Z/
DICKINSON-
424 PM CST SAT JAN 28 2006

...THE SEVERE THUNDERSTORM WARNING FOR DICKINSON COUNTY HAS BEEN
CANCELLED...

THE STORMS HAVE MOVED EASTWARD OUT OF DICKINSON COUNTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3879 9691 3886 9678 3877 9642 3853 9691
      3861 9691

$$

KSC127-282300-
/O.CON.KTOP.SV.W.0004.000000T0000Z-060128T2300Z/
MORRIS-
424 PM CST SAT JAN 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CST 
FOR MORRIS COUNTY...

AT 423 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR LATIMER...OR ABOUT 22 MILES SOUTH OF 
JUNCTION CITY...MOVING NORTHEAST AT 25 MPH. THIS STORM DID PRODUCE 
PEA SIZED HAIL COVERING THE GROUND IN HERINGTON. 

LOCATIONS IMPACTED INCLUDE...
WHITE CITY AND PARKERVILLE.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3879 9691 3886 9678 3877 9642 3853 9691
      3861 9691

$$
000 
WWUS53 KTOP 282236
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
436 PM CST SAT JAN 28 2006

KSC127-282300-
/O.CON.KTOP.SV.W.0004.000000T0000Z-060128T2300Z/
MORRIS-
436 PM CST SAT JAN 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CST
FOR MORRIS COUNTY...

AT 436 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR WHITE CITY...OR ABOUT 18 MILES SOUTH OF
JUNCTION CITY...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
PARKERVILLE...WISLEY...AND WHITE CITY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3881 9683 3886 9678 3876 9645 3858 9676

$$
000 
WWUS53 KTOP 282251
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
450 PM CST SAT JAN 28 2006

KSC127-282300-
/O.CON.KTOP.SV.W.0004.000000T0000Z-060128T2300Z/
MORRIS-
450 PM CST SAT JAN 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CST 
FOR MORRIS COUNTY...

AT 448 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR PARKERVILLE...OR ABOUT 16 MILES 
SOUTHEAST OF JUNCTION CITY...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
DWIGHT...PARKERVILLE...AND WILSEY.

MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3886 9671 3886 9653 3876 9645 3858 9676

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 28, 3:50 PM CST, 24 minutes earlier.

Area forecast discussion, Jan 28, 3:50 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CST SAT JAN 28 2006

.DISCUSSION...

THUNDERSTORMS MAIN CONCERN FOR TONIGHT THEN PRECIPITATION CHANCES
SUNDAY AFTERNOON.

LATEST SATELLITE AND PROFILER ANALYSIS HAD UPPER TROUGH OVER
WESTERN KANSAS AT 19Z WITH A 110 KT 300 MB JET ON EAST SIDE OF THE
TROUGH OVER TEXAS AND ANOTHER CURRENTLY OVER EASTERN KANSAS.
SURFACE ANALYSIS HAD SURFACE LOW BETWEEN SALINA AND CONCORDIA WITH
THE DRY LINE EXTENDING SOUTH TO JUST EAST OF MEDICINE LODGE. SURFACE
DEW POINTS HAVE INCREASED INTO THE LOWER 50S FROM SOUTH CENTRAL AND
SOUTHEAST KANSAS INTO NORTHEAST AND PARTS OF NORTH CENTRAL KANSAS.
MOISTURE CONVERGENCE OCCURRING ALONG THE DRY LINE ACROSS CENTRAL
KANSAS. THUNDERSTORMS HAVE BEEN DEVELOPING OVER THE LAST HOUR OR SO
IN INSTABILITY AXIS AND MOISTURE CONVERGENCE. GOOD DEEP LAYER SHEAR
EXISTS FOR SEVERE THUNDERSTORM DEVELOPMENT ACROSS THE AREA INTO THE
EARLY EVENING HOURS. WILL ORIENT PROBABILITY OF PRECIPITATION JUST
EAST OF THE CURRENT CONVECTION TO BEGIN THE EVENING.

THE DRY LINE WILL PUSH EAST ACROSS THE CWA THIS EVENING WITH SOME
WRAP AROUND CLOUDS BEHIND THE UPPER TROUGH LATER TONIGHT.

ON SUNDAY ANOTHER H5 TROUGH MOVES ACROSS NEBRASKA AND INTO NORTHEAST
KANSAS SUNDAY AFTERNOON THEN EAST INTO NORTHEAST MISSOURI BY 06Z
MONDAY. MOISTURE IS LIMITED WITH THIS SYSTEM AND LEFT SOME SMALL
POPS IN THE NORTHEAST CORNER WHERE SOUNDINGS SUGGEST MOISTURE WILL
BE BEST AND MAY SQUEEZE OUT SOME LIGHT RAIN. REST OF THE CWA LOOKING
DRY WITH MID LEVEL CLOUDS.

SECONDARY SHORTWAVE DROPPING SOUTHEAST ACROSS THE AREA SUNDAY WILL
EXIT OFF TO THE EAST BY SUNDAY EVENING/OVERNIGHT WITH DECREASING
CLOUDS FROM WEST TO EAST DURING THE NIGHT. DESPITE MIXING...THIS
WILL STILL HELP TEMPERATURES FALL INTO THE MIDDLE TO UPPER 20S. WITH
THE COOL START AND WEAKER MIXING...EXPECT TO SEE HIGHS FOR MONDAY
NOT TOO FAR FROM SUNDAYS HIGHS. HOWEVER WARM ADVECTION WILL START
UP AGAIN MONDAY NIGHT INTO TUESDAY AND HAVE INCREASED HIGHS TUESDAY
INTO THE UPPER 50S FAR SOUTHWEST CWA AS 850 TEMPS NOW EXPECTED TO
EXCEED 11 DEGREES C IN THAT AREA.

WILL KEEP FORECAST DRY ON THROUGH WEDNESDAY...ALTHOUGH ANOTHER
SHORTWAVE WILL BE MOVING THROUGH TUESDAY NIGHT INTO WEDNESDAY...BUT
MOISTURE AND LIFT LOOK LIMITED. WILL KEEP HIGHS MAINLY 50 TO 55
THROUGH THURSDAY...THEN COOLER TEMPS BY SATURDAY AS ANOTHER TROUGH
SHOULD MOVE INTO THE CWA AND BRING COOLER AIR BACK INTO THE REGION
AGAIN. MODELS ARE DIVERGING ON HOW FAR NORTH THE MAIN ENERGY WITH
THE END OF THE WEEK TROUGH WILL PASS AS IT MOVES MAINLY ACROSS THE
SOUTHERN PLAINS. FOR NOW...EXPECT PRECIP TO REMAIN TO THE SOUTH OF
THE CWA...SO WILL LEAVE FCST DRY FOR NOW AND SEE IF MODELS COME INTO
BETTER AGREEMENT ON THE EVOLUTION THE TROUGH AND ITS STRENGTH BY THE
END OF THE WEEK.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jan 28, 4:42 AM CST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
442 AM CST SAT JAN 28 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-291045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
442 AM CST SAT JAN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS OVER ALL THE AREA TODAY. SOME
OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND
THIS AFTERNOON. THERE IS A CHANCE FOR A FEW THUNDERSTORMS OVER
NORTHEAST AND EAST CENTRAL KANSAS EARLY THIS EVENING. HOWEVER ANY
CHANCE FOR SEVERE STORMS WILL DIMINISH QUICKLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED EARLY THIS AFTERNOON OVER NORTH CENTRAL
KANSAS...AND PERHAPS OVER PORTIONS OF NORTHEAST AND EAST CENTRAL
KANSAS BY MID TO LATE AFTERNOON.

In the hours before

Local storm report, Jan 28, 3:19 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
319 PM CST SAT JAN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             2 N MORGANVILLE         39.50N 97.20W
01/28/2006  1.00 INCH        CLAY               KS   LAW ENFORCEMENT

            REPORTED AT 28TH AND JAYHAWK RD.

&&

STRASSBERG
Local storm report, Jan 28, 3:44 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CST SAT JAN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             3 S WAKEFIELD           39.17N 97.01W
01/28/2006  0.88 INCH        CLAY               KS   LAW ENFORCEMENT

            DIME TO NICKEL SIZE HAIL REPORTED BY A DEPUTY.

&&

STRASSBERG
Local storm report, Jan 28, 3:57 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
357 PM CST SAT JAN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             2 S MOONLIGHT           38.97N 97.10W
01/28/2006  0.75 INCH        DICKINSON          KS   TRAINED SPOTTER

            UP TO 3/4 INCH HAIL JUST NORTH OF I-70.

&&

STRASSBERG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 2:45 PM CSTSevere Thunderstorm WarningTOPClay, Washington45 min
Jan 28, 3:19 PM CSTSevere Thunderstorm WarningTOPClay41 min
Jan 28, 3:45 PM CSTSevere Thunderstorm WarningTOPRiley45 min
Jan 28, 5:00 PM CSTSevere Thunderstorm WarningTOPMorris33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.